Psychotic episode secondary to metronidazole use

Mili Khandheria, Erica Snook, Christopher Thomas

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Objective: Psychosis is a recognized but often forgotten side effect of many commonly prescribed medications. Method: A case of psychosis in a 27-year-old female related to metronidazole treatment is presented along with review of possible mechanisms. Results: The onset and resolution of psychosis appeared to coincide with metronidazole treatment. Conclusions: Clinicians should be aware of medication-related psychosis.

Original languageEnglish (US)
JournalGeneral Hospital Psychiatry
Volume36
Issue number2
DOIs
StatePublished - 2014

Fingerprint

Metronidazole
Psychotic Disorders

Keywords

  • Antibiotics
  • Dopamine
  • Metronidazole
  • Psychosis
  • Reversible

ASJC Scopus subject areas

  • Psychiatry and Mental health

Cite this

Psychotic episode secondary to metronidazole use. / Khandheria, Mili; Snook, Erica; Thomas, Christopher.

In: General Hospital Psychiatry, Vol. 36, No. 2, 2014.

Research output: Contribution to journalArticle

Khandheria, Mili ; Snook, Erica ; Thomas, Christopher. / Psychotic episode secondary to metronidazole use. In: General Hospital Psychiatry. 2014 ; Vol. 36, No. 2.
@article{0ff5a9c0d500459a8aa8faecabd35c74,
title = "Psychotic episode secondary to metronidazole use",
abstract = "Objective: Psychosis is a recognized but often forgotten side effect of many commonly prescribed medications. Method: A case of psychosis in a 27-year-old female related to metronidazole treatment is presented along with review of possible mechanisms. Results: The onset and resolution of psychosis appeared to coincide with metronidazole treatment. Conclusions: Clinicians should be aware of medication-related psychosis.",
keywords = "Antibiotics, Dopamine, Metronidazole, Psychosis, Reversible",
author = "Mili Khandheria and Erica Snook and Christopher Thomas",
year = "2014",
doi = "10.1016/j.genhosppsych.2013.11.009",
language = "English (US)",
volume = "36",
journal = "General Hospital Psychiatry",
issn = "0163-8343",
publisher = "Elsevier Inc.",
number = "2",

}

TY - JOUR

T1 - Psychotic episode secondary to metronidazole use

AU - Khandheria, Mili

AU - Snook, Erica

AU - Thomas, Christopher

PY - 2014

Y1 - 2014

N2 - Objective: Psychosis is a recognized but often forgotten side effect of many commonly prescribed medications. Method: A case of psychosis in a 27-year-old female related to metronidazole treatment is presented along with review of possible mechanisms. Results: The onset and resolution of psychosis appeared to coincide with metronidazole treatment. Conclusions: Clinicians should be aware of medication-related psychosis.

AB - Objective: Psychosis is a recognized but often forgotten side effect of many commonly prescribed medications. Method: A case of psychosis in a 27-year-old female related to metronidazole treatment is presented along with review of possible mechanisms. Results: The onset and resolution of psychosis appeared to coincide with metronidazole treatment. Conclusions: Clinicians should be aware of medication-related psychosis.

KW - Antibiotics

KW - Dopamine

KW - Metronidazole

KW - Psychosis

KW - Reversible

UR - http://www.scopus.com/inward/record.url?scp=84895421564&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84895421564&partnerID=8YFLogxK

U2 - 10.1016/j.genhosppsych.2013.11.009

DO - 10.1016/j.genhosppsych.2013.11.009

M3 - Article

C2 - 24388629

AN - SCOPUS:84895421564

VL - 36

JO - General Hospital Psychiatry

JF - General Hospital Psychiatry

SN - 0163-8343

IS - 2

ER -